PDA

View Full Version : Help for pills stuck in throat? Update post #11


Earstou
05-09-2007, 12:20 PM
I had a pill stuck in my throat again last night and was wondering if anyone has a good way to stop this from happening. I have a script to have this checked out, but I've been waiting because I spread out tests like this so we don't have all the bills at once. My Chiari causes this, but it got worse after my neck fusion surgery a few months ago.
When it happpens, I drink water until I'm waterlogged, but it can still stay stuck. Sometimes I just have to wait till it dissolves, then drink a bunch more water. Yuck!
So, any suggestions on how to deal with this?

Vijoge
05-09-2007, 02:18 PM
Is it possible to get your medication in liquid form? Or can the med be crushed and mixed with applesauce? Not a solution for the pills sticking but might provide a temporary solution until you can find out what the problem is.

Poohs Wishing Star
05-09-2007, 02:25 PM
Hi!

I just read about your pills getting stuck in your throat. If you have a chance, use Google or another search engine and enter the words, pill stuck in throat (quotation marks are not necessary).

The 2 most often suggested results were to use applesauce or bread, eaten after the pill is swallowed, to “unstick” the pill.

www dot healthboards.com/boards/showthread.php?t=399679 - has a
detailed explanation of another person's problem with swallowing pills

On a personal note, when my husband has a piece of beef stuck in his throat (small esophagus opening), he drinks an extremely cold soda - diet rite or root beer - to dislodge it. It always seems to work for him.



RJ

mrsksomeday
05-09-2007, 03:33 PM
My b/f has CP and has trouble taking pills. I know there are things you can buy to add to liquids to make them thicker, but my b/f just has me make him chocolate milk, extremely chocolate chocolate milk so it is thick and that helps him tremendously. He can not take pills with water at all.

I am so sorry you are going through this. Six months after I met him I was with him on my birthday and he got a pill stuck, sounded like he was going to die, scared me to death. He just laughed and said "I bet you will never forget your first birthday with me!" I hope you find something that works for you.

hugs
Tracy

OneLittleSpark
05-09-2007, 04:19 PM
I find that a syrupy drink, like Ribena (make of blackcurrant juice, don't know if you guys have it over there or not), helps me taking pills, but it might not be enough for you, if they're actually getting stuck. I find it helps things slip down a little easier, so maybe if you combined it with one of the other ideas here, such as following it down with some bread, it may work.

Good luck and I hope you sort this one out :thumbsup2

ducklite
05-10-2007, 07:28 AM
Any possibility of giving it a quick roll in a benign lubricant like canola oil before swallowing?

Have you spoken to the pharmacist and your doctor? Any chance you can get the pills dispensed in a smaller dose and take two or three smaller pills rather than one larger one?

Anne

Goofyluver
05-10-2007, 08:54 AM
Is it only pills that get stuck?? I'm a speech therapist...and this is the first thing I would like to ask. If it is only pills, then I would try crushing the pill and putting it in either a small (very small) amount of applesauce or pudding. Also, try tucking your chin when you swallow the pill. Head bent, chin touching your chest. This sometimes opens up the path from your mouth to your esophagus and does not allow for the pill to get stuck.

Also, if other things are frequently getting stuck, I would recommend a swallow study. This will tell you exactly where things are getting "stuck" in your throat and can give you suggestions as to how best compensate for this.

me again
05-17-2007, 05:18 PM
Is it only pills that get stuck?? I'm a speech therapist...and this is the first thing I would like to ask. If it is only pills, then I would try crushing the pill and putting it in either a small (very small) amount of applesauce or pudding. Also, try tucking your chin when you swallow the pill. Head bent, chin touching your chest. This sometimes opens up the path from your mouth to your esophagus and does not allow for the pill to get stuck.

Also, if other things are frequently getting stuck, I would recommend a swallow study. This will tell you exactly where things are getting "stuck" in your throat and can give you suggestions as to how best compensate for this.


Thanks for the advice about tucking the chin. I take Fosamax 1x week, that pill never seems to go down regardless of how much I drink. I tried the chin tuck, pill seemed to go down!

Goofyluver
05-17-2007, 09:23 PM
Thanks for the advice about tucking the chin. I take Fosamax 1x week, that pill never seems to go down regardless of how much I drink. I tried the chin tuck, pill seemed to go down!

Good!!! I'm glad something I suggested worked for you!! My mother also takes Fosamax and she has to do the chin tuck as well! :thumbsup2

Earstou
05-18-2007, 07:54 AM
OP here, thanks everyone for all the replies. I will try them. I've been busy with my ASD son, trying to get him thru the last few weeks of school, so haven't taken the time to think about myself!
First thing I need to do is change my nightime routine, and stop taking the pills just before I go to bed! If I take them earlier, I won't lose sleep waiting for the pill to dislodge.
I will try the chin tuck best as I can after the fusion. That is the only limitation I've noticed, not being able to tuck my chin very far since the surgery.
In answer to some of the questions, these are small pills to begin with, they can't get any smaller. My throat was so swollen after surgery, I had to crush most of my pills, but I couldn't the two I'm having problems with. Also ate things like pudding and applesauce for a while. Good thing was, I lost some unwanted weight!:woohoo:
Thanks again all!

Earstou
06-23-2007, 11:35 AM
Update:
I had my swallow study yesterday. Unfortunately, they say my problems are from muscle weakness caused by the Chiari brain malformation I have. The neck fusion has probably irritated it, making it worse.
All she could recommend was to take my pills with a spoonful of pudding or jam. She also said applesauce wasn't thick enough for me to use.
Right now I'm kinda down about this, since Chiari can be progressive (and has been in my case). But give me a few days and I'll be fine with it!
She also asked if I could eat full meals. I can't eat a lot at one time, and she said it's because food in my esophagus backs up (due to muscle weakness not pushing it thru fast enough) causing me to feel full. The good side is that I've lost about 10 pounds. But I'll have to monitor the weight loss now.
They want me to have a scope done to check out my vocal cords now, too. Thought my voice was scratchy sounding. What fun!
That's one reason I was waiting to get the study done, it always seems like one test leads to others. I went to the doctor for something else, and he ordered 4 tests! Plus the vocal cord scope now.

4eyedbuzzard
06-23-2007, 02:17 PM
Just a reminder to all to make sure that it's okay to crush or cut any pills being considered. Time-release versions of meds are getting more common and altering the pills physically can sometimes cause the meds to be released too quickly.